Acute respiratory distress caused by erythromycin hypersensitivity.

Abstract

Severe respiratory distress developed in a patient after ingestion of two tablets of erythromycin (Erythrocin) stearate. Complete atelectasis of the left lung was found. The patient was treated intravenously with 200 mg of prednisolone sodium tetrahydrophthalate. On the same day the patient's condition improved dramatically and repeated chest roentgenograms disclosed an almost complete expansion of the atelectatic lung. Using the indirect mast cell degranulation test and the inhibition of direct mast cell degranulation test, we have shown the presence of IgE and non-IgE antibodies (heat stable) against erythromycin. This suggests that an allergic reaction of type 1 and type 3 participated in the course of the clinical picture.

Cite this paper

@article{Abramov1978AcuteRD, title={Acute respiratory distress caused by erythromycin hypersensitivity.}, author={Liora Abramov and Israel Yust and E M Fierstater and Nurit Vardinon}, journal={Archives of internal medicine}, year={1978}, volume={138 7}, pages={1156-8} }